Montana, 2011Flooding in Montana, May 18 to 19, 2011
May 18 to 19, 2011 · NWS GGW · 10 events in 10 counties and zones
Areas of heavy rain produced flooding on small streams in most of northeast Montana. The rainfall across the area during the month of May totaled 300 to 600 percent of normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of heavy rain produced flooding on small streams in most of northeast Montana. The rainfall across the area during the month of May totaled 300 to 600 percent of normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 18, 3:00 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 3:00 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT WED MAY 18 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
RAIN ALONG THE THETA-E RIDGE IN EASTERN MONTANA HAS DIMINISHED
SOMEWHAT EARLY THIS MORNING...BUT FAIRLY NARROW BAND OF RAIN IS
EXPECTED TO REDEVELOP TODAY AS A SHORTWAVE SLIDES NORTH. THIS
RAIN WILL BE IN A SIMILAR PLACE AS YESTERDAY...AND WITH UP TO A
HALF INCH ACCUMULATION EXPECTED COULD SEE SOME STREAMS PUSHED OUT
OF THEIR BANKS.
SIGNIFICANT RAIN SHOULD END TONIGHT WITH THE WAVE LIFTING INTO
CANADA. THE BRIEF LULL SHOULD LAST THROUGH THURSDAY AS THE UPPER
LOW TIGHTENS OVER THE CENTRAL ROCKIES...WRAPPING THE MOISTURE INTO
WYOMING INSTEAD OF ALLOWING IT TO STREAM NORTH INTO MONTANA.
RAIN SHIELD ASSOCIATED WITH THIS SYSTEM WILL BEGIN TO SPREAD
INTO MONTANA THURSDAY NIGHT...AND SHOULD OVERSPREAD MOST OF
NORTHEAST MONTANA BY FRIDAY MORNING AS THE UPPER LOW DRIFTS
NORTHWARD. MORE WIDESPREAD AND POTENTIALLY SIGNIFICANT RAINFALL...AS
PRECIPITITABLE WATER APPROACHES ONE INCH...WILL CONTINUE THROUGH
FRIDAY.
WITH THE CLOUDS AND RAIN TEMPERATURES THROUGH THE PERIOD WILL
CONTINUE ON THE COOL SIDE FOR MID MAY. WINDS ARE ALSO EXPECTED TO
INCREASE FROM THE EAST THURSDAY...AND MORE SO ON FRIDAY...AS THE
LOW PRESSURE DEVELOPS TO THE SOUTH. EBERT
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE BLOCKING RIDGE OVER THE MISSISSIPPI RIVER VALLEY WILL STILL BE
A PLAYER IN KEEPING THE LONG-WAVE TROUGH OVER THE WESTERN STATES
AT THE BEGINNING OF THE EXTENDED PERIOD FRIDAY NIGHT. THE CLOSED
LOW STORM SYSTEM LOCATED OVER THE NORTHERN HIGH PLAINS WILL
CONTINUE TO CHANNEL MOISTURE INTO NORTHEAST MONTANA THROUGH
SUNDAY. THE BLOCKING RIDGE FINALLY BEGINS TO BREAK DOWN AND MOVE
FARTHER EAST ALLOWING THE CLOSED LOW TO MOVE EAST OF NEMONT. THIS
WILL ALLOW A WEAK RIDGE TO MOVE INTO MONTANA SUNDAY NIGHT AND
MONDAY MORNING LOWERING THE CHANCE FOR PRECIPITATION.
MONDAY AND BEYOND...THE NEXT UPPER TROUGH BEGINS PUSHING INTO THE
PACNW SENDING A FRONT OUT OVER THE DIVIDE MONDAY. PACIFIC
MOISTURE PICKED UP BY THE BASE OF THE TROUGH WILL BE EJECTED NORTH
ACROSS THE BOUNDARY. A THERMAL RIDGE STRETCHED OUT AHEAD OF THE
FRONT WILL CAUSE ENOUGH INSTABILITY FOR THUNDERSTORMS BY AFTERNOON
AND INTO THE EVENING...MAINLY IN OUR SOUTHWESTERN ZONES. THE GFS
AND EC DIFFER IN THAT THE EC DRAWS THE BOUNDARY MORE TO THE
WEST...THUS IS DRY FOR US. THE GFS IS QUITE WET ALONG OUR WESTERN
ZONES...WHICH THEN SHIFTS EAST OVER NEMONT THROUGH WEDNESDAY. WITH
THE UNCERTAINTY...WILL HAVE TO STAY IN THE MIDDLE FOR NOW WITH AT
LEAST CLIMO. OVERALL LONG TERM TEMPERATURES DO NOT DEVIATE MUCH
FROM THE NORM...SO EXPECT MOSTLY SEASONAL HIGHS AND LOWS. SCT
&&
.AVIATION...
A LARGE SCALE UPPER LEVEL TROUGH PARKED OVER THE WESTERN STATES
WILL SEND A CONTINUOUS TRAIN OF RAIN INTO NORTHEAST MONTANA
TODAY. THIS WILL RESULT IN MVFR TO VFR CEILINGS WITH POSSIBLY BRIEF
IFR SPELLS FROM HEAVY RAIN SHOWERS. BY LATE AFTERNOON OR EARLY
EVENING THE RAIN WILL END AND THE CEILINGS WILL LIFT. EASTERLY
WIND OF LESS THAN 10 KTS THIS MORNING WILL INCREASE TO 15-20KTS
TODAY. WINDS DIMINISH TONIGHT WHICH COULD ALLOW SOME MIST OF FOG
TO FORM AFFECTING VISIBILITIES AND CEILINGS. SCT
&&
.HYDROLOGY...
WET WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A LARGE SCALE
UPPER LOW ROTATES THROUGH THE REGION. ANOTHER BAND OF RAIN IS
EXPECTED TO LIFT ACROSS NORTHEAST MONTANA TODAY. RAINFALL OF A
QUARTER TO HALF AN INCH IS POSSIBLE ALONG A LINE THROUGH GLASGOW
AND GLENDIVE. THE RAIN IS EXPECTED TO TAPER OFF TONIGHT.
THE ADDITIONAL RAIN TODAY MAY SEND ALREADY SWOLLEN STREAMS AND
CREEKS OUT OF THEIR BANKS AND A FLOOD WARNING IS IN EFFECT FOR
MUCH OF THE REGION.
SNOW MELT OUT OF THE LITTLE SNOWY MOUNTAINS IS ADDING TO HIGH
WATER LEVELS ON CREEKS IN PETROLEUM COUNTY AND A FLOOD ADVISORY IS
IN EFFECT FOR FLATWILLOW CREEK.
AS THE LOW PRESSURE STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
LATE IN THE WEEK...WIDESPREAD RAIN WILL RETURN TO THE REGION.
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE ON FRIDAY AND
AGAIN ON SATURDAY. FLOODING POTENTIAL REMAINS HIGH WITH THIS
ADDITIONAL EXCESSIVE RAINFALL.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 18, 2:25 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT WED MAY 18 2011
MTZ016>027-059>062-190930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT WED MAY 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WET WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A LARGE SCALE
UPPER LOW ROTATES THROUGH THE REGION. ANOTHER BAND OF RAIN IS
EXPECTED TO LIFT ACROSS NORTHEAST MONTANA TODAY. RAINFALL OF A
QUARTER TO HALF AN INCH IS POSSIBLE ALONG A LINE THROUGH GLASGOW
AND GLENDIVE. THE RAIN IS EXPECTED TO TAPER OFF TONIGHT.
THE ADDITIONAL RAIN TODAY MAY SEND ALREADY SWOLLEN STREAMS AND
CREEKS OUT OF THEIR BANKS AND A FLOOD WARNING IS IN EFFECT FOR
MUCH OF THE REGION.
SNOW MELT OUT OF THE LITTLE SNOWY MOUNTAINS IS ADDING TO HIGH
WATER LEVELS ON CREEKS IN PETROLEUM COUNTY AND A FLOOD ADVISORY IS
IN EFFECT FOR FLATWILLOW CREEK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AS THE LOW PRESSURE STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
LATE IN THE WEEK...WIDESPREAD RAIN WILL RETURN TO THE REGION.
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE ON FRIDAY AND
AGAIN ON SATURDAY. FLOODING POTENTIAL REMAINS HIGH WITH THIS
ADDITIONAL EXCESSIVE RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Phillips
- When
- May 18, 5:18 AM MST to May 19, 11:00 AM MST
- Where
- Phillips County, 2.96 mi SW of Wagner to 9.02 mi NNW of Saco
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.335, -108.117
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Daniels
- When
- May 18, 5:21 AM MST to May 19, 11:00 AM MST
- Where
- Daniels County, 10.32 mi NNW of Four Buttes to 4.59 mi WNW of Whitetail
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.955, -105.697
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Valley
- When
- May 18, 5:21 AM MST to May 19, 11:00 AM MST
- Where
- Valley County, 2.32 mi WNW of Hinsdale to 8.94 mi SE of Glasgow
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.411, -107.128
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Roosevelt
- When
- May 18, 5:21 AM MST to 12:16 PM MST
- Where
- Roosevelt County, 7.32 mi SSW of Volt to 4.63 mi N of Poplar Raws
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.278, -105.763
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Garfield
- When
- May 18, 5:21 AM MST to May 19, 11:00 AM MST
- Where
- Garfield County, 4.76 mi NNW of Brusett to 13.67 mi SSE of Brusett
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.413, -107.290
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, McCone
- When
- May 18, 5:21 AM MST to May 19, 11:00 AM MST
- Where
- McCone County, 7.41 mi SSE of Weldon to 5.43 mi ENE of Cow Creek Dot
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.478, -105.779
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Prairie
- When
- May 18, 5:21 AM MST to 12:16 PM MST
- Where
- Prairie County, 1.58 mi E of Benz to 4.68 mi NNW of Kamm
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.672, -105.447
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Richland
- When
- May 18, 5:21 AM MST to 12:16 PM MST
- Where
- Richland County, 1.43 mi WSW of Fairview to 3.53 mi W of Sioux Pass Dot
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.843, -104.079
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Dawson
- When
- May 18, 5:21 AM MST to 12:16 PM MST
- Where
- Dawson County, 12.66 mi S of Lindsay to 8.69 mi E of Hoyt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.037, -105.145
Small streams rose out their banks due to heavy rains and above normal wet spring.
Flood, Wibaux
- When
- May 18, 5:21 AM MST to 12:16 PM MST
- Where
- Wibaux County, 1.5 mi N of Beaver Hill Dot to 3.48 mi W of St Phillip
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.022, -104.246
Small streams rose out their banks due to heavy rains and above normal wet spring.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 18, 20112 injured · $50,000 · EF0 · 1 event
- Tornado in Pennsylvania, May 18, 2011$10,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 18, 2011$5,000 · 1.25 in hail · 16 events
- Hail and Winter Weather in Colorado, May 18 to 19, 20111.75 in hail · 10 events
- Winter Storm in Colorado, May 18 to 21, 20118 events
- Tornado and Hail in Colorado, May 18, 2011EF0 · 8 events
- Winter Storm in Wyoming, May 18 to 22, 20117 events
- Hail in Virginia, May 18, 20111.5 in hail · 7 events
- Hail in West Virginia, May 18, 20111 in hail · 5 events
- Hail in West Virginia, May 18, 20111 in hail · 3 events
- Flood and Hail in Pennsylvania, May 18, 2011$5,000 · 1 in hail · 3 events
- Flash Flooding in New Jersey, May 18, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321340, 321339, 321341, 321342, 321343, 321344, 321345, 321346, 321347, 321348.